Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 26, NWS Twin Cities, MN

July 4, 2023McLeod County, Meeker County, Renville County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 4, 2023, 8:04 AM CDT for McLeod County, Meeker County, Renville County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2023, 8:04 AM CDT (13:04 UTC)
Expired
Jul 4, 2023, 8:32 AM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McLeod County, MN, Meeker County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WUUS53 KMPX 041304
SVRMPX
MNC085-093-129-041345-
/O.NEW.KMPX.SV.W.0026.230704T1304Z-230704T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
804 AM CDT Tue Jul 4 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Meeker County in central Minnesota...
  Northwestern McLeod County in central Minnesota...
  Northeastern Renville County in central Minnesota...

* Until 845 AM CDT.

* At 804 AM CDT, a severe thunderstorm was located near Bird Island,
  or 21 miles west of Hutchinson, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hector around 810 AM CDT.

Other locations in the path of this severe thunderstorm include
Cosmos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4482 9496 4489 9483 4489 9476 4493 9476
      4507 9451 4485 9429 4469 9480
TIME...MOT...LOC 1304Z 237DEG 21KT 4479 9480 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NDC
2 follow-up statements
683 
WWUS53 KMPX 041323
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
823 AM CDT Tue Jul 4 2023

MNC085-093-129-041345-
/O.CON.KMPX.SV.W.0026.000000T0000Z-230704T1345Z/
Meeker MN-McLeod MN-Renville MN-
823 AM CDT Tue Jul 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR SOUTH CENTRAL MEEKER...NORTHWESTERN MCLEOD AND NORTHEASTERN
RENVILLE COUNTIES...

At 823 AM CDT, a severe thunderstorm was located near Buffalo Lake,
or 12 miles southwest of Hutchinson, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Hutchinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4473 9467 4487 9474 4499 9443 4485 9429
TIME...MOT...LOC 1323Z 248DEG 24KT 4481 9460 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NDC
047 
WWUS53 KMPX 041332
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
832 AM CDT Tue Jul 4 2023

MNC085-093-129-041342-
/O.CAN.KMPX.SV.W.0026.000000T0000Z-230704T1345Z/
Meeker MN-McLeod MN-Renville MN-
832 AM CDT Tue Jul 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MEEKER...
NORTHWESTERN MCLEOD AND NORTHEASTERN RENVILLE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4473 9467 4487 9474 4499 9443 4485 9429
TIME...MOT...LOC 1330Z 237DEG 21KT 4484 9454 

$$

NDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:44 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 4, 6:44 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
644 AM CDT Tue Jul 4 2023

.DISCUSSION...(Today through Monday)
Issued at 334 AM CDT Tue Jul 4 2023

KEY MESSAGES:

- The first round of potential severe storms will be this morning
  across west central MN. The second round will focus across
  southern/eastern MN and WI late this afternoon and evening.

- Cooler and drier air will follow through the rest of the week with
  the next chance for rain this weekend.

A large area of showers with embedded strong thunderstorms is
pushing across South Dakota early this morning. Showers have reached
far western MN, but expecting the activity to build more northeast
than east with time. A small scale, but relatively strong 35-45 kt
LLJ will feed this complex through the morning hours as it tracks
across west central and northern MN. Return flow drawing moist and
unstable air northward immediately behind it could produce an
environment supportive of a few severe thunderstorms on the southern
periphery of the complex. Line segments or supercells capable of
wind damage and large hail would be possible given the instability/
shear relationship. The most favored area for severe this morning is
northwest of a line from Granite Falls to St. Cloud. That would be
round one for today.

Round two is expected later this afternoon and evening across
southern/eastern MN and WI. It is unclear how the morning activity
will augment the character of the cold front for later today, but
most of the energy from this morning will be well to the north.
Breaks in the clouds could send temperatures back into the lower 90s
ahead of the front and dew point pooling in the mid 60s to lower 70s
is likely. There could be a few showers and storms lingering along
the cold front for much of the day, but the second round should begin
to develop in earnest after 4 PM from southwest MN to northwest WI.
It appears there will be at least a broken squall line or clusters of
thunderstorms along the front that track east through the early
evening. The front won't be too progressive, so in addition to large
hail and damaging wind there will be a heavy rain threat. MBE
velocities less than 10 kts in the warm sector and pwats around 2
inches near the front underline this. The tornado threat should be
minimal due to low RH below 10kft and a veered flow pattern in the
boundary layer, but as with any severe thunderstorm the threat is
still non-zero.

Cooler and drier air will work in Wednesday, marking the beginning of
a period of near or below normal temperatures. Lows may drop into the
40s in most locations Wednesday night. With the split flow finally
pushed out, a seasonally strong zonal jet stream across the middle of
the country will divide cool air to the north from hot and humid air
across the southern U.S. We're expected to be on the north side into
next week and shortwaves will bring periodic shower chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 644 AM CDT Tue Jul 4 2023

Showers and a few thunderstorms across far western MN have so far
avoided RWF and AXN, but that may not last long. The showers will
continue heading northeast through the morning with a low risk of
thunderstorms at either location proper. Another round will develop
later this afternoon which could affect all TAF sites. VFR outside of
any thunderstorms through the evening, then MVFR cigs could develop
overnight as any remaining showers end.

KMSP...Looking to remain dry through mid to late afternoon, with TS
developing nearby after 22Z. Best window for TS will be from 23-03Z
this evening.

/OUTLOOK FOR KMSP/
WED...VFR Chc MVFR/TSRA AM. Winds NW 10-15 kts.
THU...VFR. Winds NW 5-10 kts.
FRI...VFR. Winds S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Borghoff
AVIATION...Borghoff
Hazardous weather outlook, Jul 4, 3:04 AM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
304 AM CDT Tue Jul 4 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
050815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
304 AM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Multiple rounds of showers and thunderstorms are expected
throughout the day into the overnight hours. A few storms may be
severe with large hail and damaging winds. Locally heavy rainfall
and frequent lightning are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 4, 6:34 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
634 AM CDT Tue Jul 4 2023

MNZ054-064-041200-
Yellow Medicine MN-Lac Qui Parle MN-
634 AM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of southeastern Lac qui
Parle and central Yellow Medicine Counties through 700 AM CDT...

At 634 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madison to 6 miles northeast of Taunton.
Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Madison and Dawson around 640 AM CDT.

Other locations in the path of these storms include Clarkfield and
Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4514 9603 4506 9592 4466 9563 4463 9573
      4463 9603 4499 9624
TIME...MOT...LOC 1134Z 212DEG 29KT 4498 9616 4467 9598

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Borghoff
Special weather statement, Jul 4, 7:02 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
702 AM CDT Tue Jul 4 2023

MNZ056-057-065-041230-
Chippewa MN-Kandiyohi MN-Renville MN-
702 AM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of east central
Chippewa, southwestern Kandiyohi and northwestern Renville Counties
through 730 AM CDT...

At 702 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maynard to 6 miles southeast of Sacred
Heart. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Clara City around 710 AM CDT.
  Renville around 715 AM CDT.

Other locations in the path of these storms include Olivia, Raymond
and Prinsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4491 9549 4508 9516 4471 9493 4466 9524
      4467 9525 4466 9529 4469 9532 4470 9536
TIME...MOT...LOC 1202Z 243DEG 22KT 4488 9541 4470 9529

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Borghoff
Special weather statement, Jul 4, 7:38 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
738 AM CDT Tue Jul 4 2023

MNZ057-065-041315-
Kandiyohi MN-Renville MN-
738 AM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southeastern
Kandiyohi and northeastern Renville Counties through 815 AM CDT...

At 738 AM CDT, Doppler radar was tracking a strong thunderstorm over
Olivia, or 15 miles north of Redwood Falls, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bird Island around 750 AM CDT.

Other locations in the path of this storm include Hector.

This includes the following highways...
 U.S. Highway 212 between mile markers 68 and 95.
 U.S. Highway 71 between mile markers 90 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4498 9476 4489 9476 4489 9468 4471 9462
      4466 9463 4465 9508 4489 9526
TIME...MOT...LOC 1238Z 257DEG 20KT 4476 9501

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:14 PM CDTSevere Thunderstorm WarningMPXDakota, Washington46 min
Jul 3, 8:42 PM CDTSpecial Weather StatementMPXDakota63 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningMPXDakota, Rice47 min
Jul 3, 9:05 PM CDTSevere Thunderstorm WarningMPXDakota40 min
Jul 3, 9:32 PM CDTSpecial Weather StatementMPXGoodhue58 min
Jul 4, 12:01 AM CDTSpecial Weather StatementMPXMartin29 min
Jul 4, 6:34 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine26 min
Jul 4, 7:02 AM CDTSpecial Weather StatementMPXRenville28 min
Jul 4, 7:38 AM CDTSpecial Weather StatementMPXRenville37 min
Jul 4, 10:32 AM CDTSpecial Weather StatementMPXRamsey, Washington43 min
Jul 4, 10:57 AM CDTSevere Thunderstorm WarningMPXRamsey, Washington33 min
Jul 4, 11:06 AM CDTSpecial Weather StatementMPXWashington24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.